Idaho, 2017

Damaging Winds in Idaho, June 4, 2017

June 4, 2017 · NWS PIH · 4 events in 3 counties and zones

Thunderstorm winds reached severe levels in several locations .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds reached severe levels in several locations .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 4, 1:06 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 1:06 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 PM MDT Sun Jun 4 2017

.SHORT TERM...Tonight through Monday night. Forecast updates through
this evening lean heavily on high-resolution model trends, which
thus far have given a good representation of observed conditions.
Thunderstorms have begun to develop across Custer County and the
Pashimeroi Range. Anticipate Thunderstorm develop in the vicinity
of Cassia County by 3-5PM, with this activity then expected to
spread northward through the Snake Plain this evening. The Snake
Plain is favored for strong thunderstorm wind gusts given ideal
thermodynamic environment in place to support gusty thunderstorm
downdraft winds. Thunderstorms will be capable of producing wind
gusts to 60 mph, large hail and frequent lightning. However,
severe wind gusts are possible with any thunderstorm across the
area through the evening. The severe threat is expected to
diminish towards midnight with lingering shower and thunderstorm
activity forecast to end during the early morning hours. A strong
cold front will sweep eastward across SE Idaho with gusty winds
and a quick temperature drop during the early morning hours.
Lingering showers possible early especially along Wyoming and
Montana borders as shortwave trough ejects northeast into Montana.
Otherwise expect dry push to rapidly clear precipitation threat
rest of the region early in the day. Surface wind gradient
decreases through the day but cool advection continues so high
temperatures expected to drop some 10-15 degrees from today's
readings, then continue cool overnight. AD/DMH

.LONG TERM...Tuesday through Sunday. Upper ridge axis remains
in place across Idaho/Wyoming through Wednesday night. Look for
warming temperatures with afternoon highs approaching or exceeding
90 Wednesday in lower elevations. Deep Pacific trough moves into
coastal regions Wednesday night into Thursday. Could see some weak
convection fire at apex of ridge as it begins to shift further
east into Wyoming late Wednesday but confidence extremely low on
this scenario so have kept forecast dry for now. Precipitation
associated with trough expected to hold off for East Idaho until
during the day Friday. GFS and ECMWF beginning to diverge in
solutions at this point with ECMWF showing more impact with jet
features behind the trough. Both however show weakly negative
trough rapidly pushing through the region so convection Friday
could be vigorous especially with help from frontal push.
Interestingly, GFS numerical guidance has significantly increased
the surface winds early Saturday behind the front, and currently
remains the only model/guidance to do so. By Saturday, base of
trough expected to drop into PacNW states. GFS/ECMWF have similar
timing but GFS has closed off 500mb circulation over OR by
Saturday night. ECMWF waits to close off low further north and
nearly 24 hours later. Regardless of differences this far out,
take away is for unsettled conditions and cooler behind
significant front late Friday/Friday night. Have nudged PoPs up,
temps down, and kept winds within bounds of overall model
consensus with a slight tick up as a nod to increasing GFS
guidance this far out. DMH

&&

.AVIATION...Convection just getting underway, mainly north of KSUN
in the central ID mountains. This is expected to spread with the
best chances at KSUN and KBYI. However, all airdromes are subject to
-TSRA through the evening; no where is the threat high enough for
 a TEMPO or FM group, so will monitor until something develops.
 Winds haven't quite been as gusty as expected except at KDIJ.
 Current guidance has more variable wind, especially the HRRR.
 Skies will start clearing after midnight tonight, in time for no
 CIGs as the airports open in the morning. VSBY expected to remain
 P6SM outside of -TSRA. Messick

&&

.HYDROLOGY...Snow melt continues to feed into Lost and Wood River
basins, plus the South Fork and Teton Rivers in the Snake River
system. Wood River at Hailey is the worst hit with major flooding
continuing. Bear River near Pegram and the WY border continues right
around flood stage. The Big Lost River continues to have problems
near Howell Ranch and the Mackay Reservoir releases continue to keep
the river below that point in minor flooding. Teton River at Driggs
is forecast to go into minor flood stage in about 5 to 6 days, so
have continued the River Statement. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 4, 12:08 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
108 PM MDT SUN JUN 4 2017

IDZ032-042000-
Lost River/Pashimeroi ID-
108 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Challis, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow Peak.

LAT...LON 4471 11405 4469 11405 4465 11402 4465 11401
      4464 11401 4461 11397 4457 11392 4452 11384
      4449 11382 4449 11380 4433 11402 4443 11423
      4473 11406
TIME...MOT...LOC 1907Z 213DEG 30KT 4444 11408

DMH
Special weather statement, Jun 4, 2:20 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
320 PM MDT SUN JUN 4 2017

IDZ020-021-042200-
Upper Snake River Plain ID-Lower Snake River Plain ID-
320 PM MDT SUN JUN 4 2017

...STRONG THUNDERSTORM WITH GUSTY WINDS NEAR AMERICAN FALLS
RESERVOIR...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aberdeen, or near American Falls Reservoir, moving northeast at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Blackfoot, American Falls Reservoir, Aberdeen, Springfield, Rockford,
Moreland, Pingree, Taber and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4284 11274 4294 11295 4334 11265 4320 11235
TIME...MOT...LOC 2119Z 212DEG 23KT 4296 11279

AD/RS
Special weather statement, Jun 4, 2:56 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
356 PM MDT SUN JUN 4 2017

IDZ022-042245-
South Central Highlands ID-
356 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Oakley Reservoir. this storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oakley Reservoir, Almo and City Of Rocks.

LAT...LON 4199 11415 4222 11392 4223 11365 4201 11354
      4199 11365
TIME...MOT...LOC 2156Z 240DEG 0KT 4195 11404

rs
Special weather statement, Jun 4, 3:08 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
408 PM MDT SUN JUN 4 2017

IDZ018-032-042300-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
408 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
500 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Challis, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Custer
County.

LAT...LON 4465 11438 4455 11434 4444 11462 4451 11473
      4462 11460 4460 11460 4458 11457 4458 11454
      4460 11452 4460 11450 4459 11448 4461 11445
      4465 11444 4465 11441 4467 11440
TIME...MOT...LOC 2207Z 226DEG 26KT 4453 11455

rs
Special weather statement, Jun 4, 3:17 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
417 PM MDT SUN JUN 4 2017

IDZ020-021-042300-
Upper Snake River Plain ID-Lower Snake River Plain ID-
417 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND
NORTHWESTERN BINGHAM COUNTIES UNTIL 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Atomic City, or 27 miles north of American Falls
Reservoir, moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atomic City, Southeast Inl and East Butte.

LAT...LON 4357 11255 4321 11285 4327 11300 4367 11284
TIME...MOT...LOC 2216Z 201DEG 13KT 4331 11289

rs
Special weather statement, Jun 4, 3:37 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
437 PM MDT SUN JUN 4 2017

IDZ020-042300-
Upper Snake River Plain ID-
437 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND
NORTHWESTERN BINGHAM COUNTIES UNTIL 500 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City, or 27 miles northwest of Blackfoot, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atomic City and East Butte.

LAT...LON 4348 11262 4331 11285 4336 11291 4347 11291
      4358 11280 4355 11273
TIME...MOT...LOC 2237Z 213DEG 13KT 4335 11285

rs

The radar

The Pocatello radar (KSFX), 44 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
June 4, 3:46 PM MST to 4:00 PM MST
Where
Bingham County, 7 mi NE of Atomic City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.502, -112.721

A thunderstorm produced a 62 mph wind gust at the Materials Fuels ARL mesonet site.

Thunderstorm Wind, Jefferson

When
June 4, 3:56 PM MST to 4:10 PM MST
Where
Jefferson County, 8 mi SSE of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.723, -112.369

A thunderstorm produced a 60 mph wind at the Rover ARL mesonet site.

Thunderstorm Wind, Jefferson

When
June 4, 4:11 PM MST to 4:25 PM MST
Where
Jefferson County, 1 mi NE of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.840, -112.416

The Terreton ARL mesonet site recorded a thunderstorm produced wind gust of 60 mph.

Thunderstorm Wind, Minidoka

When
June 4, 6:00 PM MST to 6:20 PM MST
Where
Minidoka County, 6 mi NW of Minidoka
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.811, -113.564

The Minidoka ARL mesonet site measured a 59 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708714, 708716, 708717, 708723.